Alert archive / New York / Wind Advisories in 2022

Wind Advisory 4, NWS New York, NY

February 22, 20224 counties in New York

NWS New York, NY issued this wind advisory at Feb 22, 2022, 3:23 AM EST for 4 counties in New York. It took effect at Feb 22, 2022, 2:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2022, 3:23 AM EST (08:23 UTC)
In effect from
Feb 22, 2022, 2:00 PM EST
Expired
Feb 23, 2022, 12:00 AM EST
In force
10 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2022-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2022-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2231 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WWUS71 KOKX 220823
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
323 AM EST Tue Feb 22 2022

NYZ075-078>081-176>179-222000-
/O.NEW.KOKX.WI.Y.0004.220222T1900Z-220223T1000Z/
Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
323 AM EST Tue Feb 22 2022

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM EST
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts to around 45 mph 
  expected.

* WHERE...Kings (Brooklyn), Northwest Suffolk, Northeast 
  Suffolk, Southwest Suffolk, Southeast Suffolk, Northern 
  Queens, Northern Nassau, Southern Queens and Southern Nassau 
  Counties.

* WHEN...From 2 PM this afternoon to 5 AM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
165 
WWUS71 KOKX 222028
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
328 PM EST Tue Feb 22 2022

NYZ075-078>081-176>179-231000-
/O.CON.KOKX.WI.Y.0004.000000T0000Z-220223T1000Z/
Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
328 PM EST Tue Feb 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southern Nassau, Southern Queens, Kings (Brooklyn), 
  Northwest Suffolk, Northeast Suffolk, Northern Nassau, 
  Northern Queens, Southeast Suffolk and Southwest Suffolk 
  Counties.

* WHEN...Until 5 AM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
336 
WWUS71 KOKX 230136
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
836 PM EST Tue Feb 22 2022

NYZ075-078>081-176>179-230500-
/O.EXT.KOKX.WI.Y.0004.000000T0000Z-220223T0500Z/
Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
836 PM EST Tue Feb 22 2022

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southern Nassau, Southern Queens, Kings (Brooklyn), 
  Northwest Suffolk, Northeast Suffolk, Northern Nassau, 
  Northern Queens, Southeast Suffolk and Southwest Suffolk 
  Counties.

* WHEN...Until midnight EST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
521 
WWUS71 KOKX 230454
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
1154 PM EST Tue Feb 22 2022

NYZ075-078>081-176>179-230600-
/O.EXP.KOKX.WI.Y.0004.000000T0000Z-220223T0500Z/
Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
1154 PM EST Tue Feb 22 2022

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT EST TONIGHT...

Winds will continue to subside tonight with frequent gusts 
remaining below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Feb 22, 12:43 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 22, 12:43 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service New York NY
1243 AM EST Tue Feb 22 2022

.SYNOPSIS...
Offshore high pressure will remain in place through tonight.
Low pressure will move from the Midwest toward the Great Lakes
on Tuesday, and a warm front will approach and lift through late
day Tuesday into Tuesday night. A cold front will slowly
approach on Wednesday and move through towards Wednesday
afternoon. High pressure builds in Wednesday night into
Thursday. Low pressure will affect the area from late Thursday
into Friday. High pressure will return for next weekend, then
another storm system may pass south on Monday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Few mid levels clouds along with broken to overcast high clouds
were moving into the region with southwest flow aloft.
Temperatures remain colder than forecast in a few locations with
light winds and initially clear skies.

Clouds will be increasing through tonight, especially toward
Tuesday morning as southerly flow increases off the ocean and
clouds move in ahead of a frontal system. Some of the forecast
sounding guidance is suggesting perhaps some low clouds of
either stratus or maybe even some fog into Tuesday morning. This
will have to be watched, but for now it appears that it is a
low chance. Some higher RH in the bottom of the boundary layer
will start to inch north towards southern parts of the CWA
towards daybreak. Cannot rule out a little drizzle, but for now
it is not in the forecast. After temps cool a bit during the
evening, temps should level off and then likely rise a bit after
midnight and towards daybreak. Lows will be at least 5 degrees
warmer than last night, and in some spots closer to 10 degrees
warmer.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
There is some disagreement among the guidance as there is a
suggestion of some showers moving up from the south towards mid
to late morning. Thought it prudent to carry chance POPs with
this as a warm front draws near from the south. These showers
push through into the afternoon, but the main batch of rain
should still linger off to the west for much of the day as some
of the more organized rain is likely to go north and west of the
area late in the day.

Towards the evening the entire area is expected to see at least
some rain, especially the northern half of the CWA. Guidance
has backed off a bit on rainfall totals. The current thinking
has about a half inch on average across the area, with perhaps
closer to 3/4 of an inch across northern sections. The steadiest
rain is anticipated for the evening hours. Towards later
Tuesday night the mid levels start to dry out as any shortwaves
embedded in the deep SW flow push to the northeast. Can't rule
out some showers, but late at night looks to be primarily dry
with a good deal of clouds.

As far as the winds, have held off on wind headlines / hazards
for now. It is borderline as far as wind advisory criteria being
reached for Eastern LI and far SE CT. With an impressive LLJ of
60-65 kts pivoting through during the evening we do run the
risk of some stronger gusts transferring down to the surface.
With the inversion in place for much of the time, current
thinking has the low level inverted conditions limiting this
risk, but it is still there. For now going with gusts up to 45
mph for SE LI, with gusts up to 35 to 40 mph elsewhere for the
most part as the LLJ moves through for the evening hours and
until and just after midnight.

Into Wednesday morning some guidance suggesting that much of
the moisture to the southwest stays just offshore. But it is
close enough where the area could still get clipped with a few
showers, thus keeping chance POPs through the morning. Into the
afternoon, the cold front approaches and likely swings through
during the late afternoon. Breaks in the clouds with drier air
moving in will result in some clearing late in the day and into
the evening.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Canadian high pressure builds in Wednesday night into Thursday,
bringing a return to cooler temperatures. Lows should be at or
below freezing everywhere across the forecast area, with highs
on Thursday in the 30s to around 40.

Long wave trough over the western US Wednesday night will
slowly induce a broad area of low pressure over the southern
states along a frontal boundary well to our south. This low will
northeast Thursday night, with a secondary low developing off
the Delmarva Peninsula late Thursday night. This low will then
become the primary low and track just south or over Long Island
by late Friday into Friday afternoon, then pull away from the
areas by Friday night.

There are still some uncertainty with the track. However, most
ensemble members in the GEFS and ECMWF ensemble take the low
well west of the 40/70 benchmark. This track would indicate a
snow to rain scenario for much of the area.

Looking at forecast soundings and ensemble probabilities of
precipitation types, thinking that much, if not all the area
starts off as snow or rain/snow mix for New York City and Long
Island. However, do expect to wetbulb and at some point a
majority of the area will be snow, at least for a few hours.
Then, as warmer air works into the area, a wintry mix of snow
and sleet, then rain and sleet is possible along the coast
Thursday night, before changing over to plain rain early Friday
morning. There is high confidence of a change over to plain rain
along these areas, uncertainty exists as to when.

Things get more complicated and thus more uncertain as you head
farther north in regards to whether there will be a changeover to
plain rain or not. Northeast New Jersey and southern Connecticut
will likely see snow Friday morning, but there is a chance of sleet
mixing in , and an even lesser chance of freezing rain. This wintry
mix line will head north in the afternoon and all but the interior
will change over to all rain. There is moderate confidence that
southern portions of the Lower Hudson Valley and coastal Connecticut
change over, with low confidence of areas farther north.

A period of moderate to heavy precipitation is possible late
Thursday night into Friday morning as the low makes its closest
approach. This could bring significant snow accumulations for the
interior, but that all depends on the timing of any changeover, but
the potential is there. Though its worth noting that NBM is only
giving about a 20% chance of seeing greater than 6" at KSWF.

High pressure builds in for Friday night, with cold conditions for
Saturday. There is the potential for another coastal storm to impact
the region Sunday into Sunday night.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...

Offshore high pressure tonight gives way to a frontal system
approaching from the west through Tuesday. A weak warm front will
approach from the south tonight, then lift north of the area Tuesday
afternoon.

Mainly VFR through the overnight with a chance of MVFR/IFR
conditions developing 08Z to 12Z, or soon after. Vsbys are
starting to come down to below 1 mi across eastern LI with
FZFG. Any eastern progression will need to be monitored over
the next few hours. Widespread IFR is likely mid afternoon into
Tuesday evening. Conditions begin to improve west, toward the
end of the forecast period. There are timing uncertainties with
the changing flight categories, with amendments likely. Chance
of light rain and/or drizzle in the morning, with showers
developing in the afternoon.

Light SE/E to light and variable winds overnight become SE and
increase in the morning. Winds veer to the south late morning into
the afternoon, increasing to 10 to 15 inland and 15 to 20 kt at the
coast. Gusts 20-30 kt are possible late day and into the evening.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely for flight categories changes toward Tuesday
morning, and through the forecast period. Timing of ceilings
changes, and ceiling heights and visibilities are uncertain.

.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.Late Tuesday night...MVFR with rain at the NYC metro terminals and
northwest. IFR with rain to the east of the NYC metro terminals.
LLWS ending NYC metro terminals and northwest 04Z to 06Z. S to SW
wind gusts 25 to 35 kt are possible. Winds and gusts diminish toward
Wednesday morning.
.Wednesday...MVFR or lower in rain showers in the morning, then VFR.
SW to NW wind gusts 15 to 20 kt.
.Thursday...VFR to MVFR or lower in snow late in the day, changing
to rain at the coast overnight and possibly a wintry mix inland.
.Friday...MVFR or lower possible in a wintry mix inland and rain at
the coast. NE wind gusts 15 to 20 kt, becoming NW.
.Saturday...VFR. NW wind gusts 15 to 20 kt in the morning.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With the possibility of near gale force wind gusts across the
south shore bays of Long Island Tuesday night, with the
increased southerly flow, have included the south shore bays in
a gale watch which also includes the far eastern Long Island
Sound waters that was in effect. The gale watch continues on the
ocean waters late Tuesday afternoon into Tuesday night. For the
remainder of the forecast waters have now issued a SCA from late
Tuesday afternoon through Tuesday night as southerly winds and
gusts increase.

Otherwise, sub SCA conditions will be in place through tonight.
On Tuesday S winds begin to increase towards midday, and ramp
into the afternoon and evening as a 65-kt LLJ approaches, with
potential for gales on most waters except the western Sound and
NY Harbor, and ocean seas reaching 8-11 ft. Seas will get to 7
to 10 ft by Tuesday evening out on the ocean. On Wednesday gale
conditions will transition to small craft with elevated seas
remaining out on the ocean, especially to the east. Small craft
and marginal small craft conditions will persist through the day
on Wednesday. SCA conds should last on the ocean waters into
Wednesday night as winds and seas slowly subside.

Conditions improve late Wednesday night through Thursday, then
deteriorate into Friday as low pres tracks over or near the
waters. There is a chance for gales across the ocean waters for
a period Friday morning/afternoon before diminishing into early
Saturday. Sub- SCA conditions thereafter over all waters.

&&

.HYDROLOGY...
Around an inch of liquid equivalent possible from late Thursday
night into Friday. Some of this in some locations will be in the
frozen/freezing form. However, no hydrologic impacts are expected at
this time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 3 PM this afternoon to 6 AM EST
     Wednesday for ANZ331-335-338-340.
     Gale Watch from this evening through late tonight for ANZ332-
     345.
     Gale Watch from this afternoon through late tonight for ANZ350-
     353-355.

&&

SYNOPSIS...JE/JP
NEAR TERM...JE/JP/MET
SHORT TERM...JE
LONG TERM...JP
AVIATION...DBR/MET
MARINE...JE/JP/MET
HYDROLOGY...JE/JP
Hazardous weather outlook, Feb 21, 9:14 PM EST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
914 PM EST Mon Feb 21 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-221100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
914 PM EST Mon Feb 21 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ332-345-221100-
Long Island Sound East of the Mouth of the Connecticut River-
South Shore Bays from Jones Inlet through Shinnecock Bay-
914 PM EST Mon Feb 21 2022

...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE TUESDAY
NIGHT...

This Hazardous Weather Outlook is for portions of eastern Long Island
Sound, and the Long Island south shore bays.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-221100-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
914 PM EST Mon Feb 21 2022

...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY
NIGHT...

This Hazardous Weather Outlook is for the Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-335-338-340-221100-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
914 PM EST Mon Feb 21 2022

This Hazardous Weather Outlook is for New York Harbor, portions of
Long Island Sound, and the eastern Long Island bays.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Feb 22, 12:41 AM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service New York NY
1241 AM EST Tue Feb 22 2022

NYZ078>081-221145-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
1241 AM EST Tue Feb 22 2022

...ICY CONDITIONS POSSIBLE...

Freezing fog will result in icy spots on area roadways overnight.
Visibility may be reduced to less than a half mile at times as
well. Extra caution should be used if traveling.

JMC
Special weather statement, Feb 22, 1:42 AM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service New York NY
142 AM EST Tue Feb 22 2022

CTZ008-011-012-221000-
Northern New London-Southern Middlesex-Southern New London-
142 AM EST Tue Feb 22 2022

...ICY CONDITIONS POSSIBLE...

Freezing fog will result in icy spots on area roadways early this
morning. Visibility may be reduced to a half mile or less at
times as well. Extra caution should be used if traveling.

NYZ078>081-177-179-221000-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Nassau-Southern Nassau-
142 AM EST Tue Feb 22 2022

...ICY CONDITIONS EXPECTED...

Freezing fog will result in icy spots on area roadways early this
morning. Visibility may be reduced to a quarter mile or less in
locally dense fog at times as well. Extra caution should be used
if traveling.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 9:07 PM ESTSmall Craft AdvisoryOKX6 hr
Feb 22, 3:23 AM ESTGale WarningOKX24 hr

Nearby

Wind Advisories in New York, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.